Washington, 2019

Hail and Damaging Wind in Washington, June 26, 2019

June 26, 2019 · NWS PDT · 2 events in 2 counties and zones

A combination of marginal instability and strong shear brought strong to severe thunderstorms to Klickitat and Benton County producing hail up to nickel size near Goldendale and wind gusts up to 54 knots (62 mph) west of the Hanford Site on the afternoon of June 26th. This event was covered by a severe thunderstorm watch, the last watch that was issued for the Inland Northwest occurred 780 days…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A combination of marginal instability and strong shear brought strong to severe thunderstorms to Klickitat and Benton County producing hail up to nickel size near Goldendale and wind gusts up to 54 knots (62 mph) west of the Hanford Site on the afternoon of June 26th. This event was covered by a severe thunderstorm watch, the last watch that was issued for the Inland Northwest occurred 780 days prior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 26, 12:28 PM PST, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 26, 12:28 PM PST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
128 PM PDT Wed Jun 26 2019

.SHORT TERM...initial elevated convection moving through
Washington into eastern Oregon with more convection firing up
across central Oregon. Overall coverage and intensity of storms
expected to increase this afternoon with abundant daytime heating
and cold air advection aloft helping to destabilize the
atmosphere. As the upper-level low moves onshore, a jet streak
rounding the bottom is pushing into southern OR, allowing for
ample lift and convective initiation. Good shear across
central/northeast OR into southeast WA could support discrete and
multicellular clusters through the evening. A Severe
Thunderstorms Watch has been until 8PM for the threat of strong
winds and large hail. Multiple rounds of convection possible
through the evening hours before a downward trend after sunset.
Surface moisture is marginal but enough mid level moisture
expected that most the activity should be wet with heavy rain
expected under cores. However, fast storm speed to the north and
abundant lightning outside of rain cores will allow for some new
fire starts, especially across lower elevations in central OR into
the Col Basin where fine fuels and grasses are drier.

As the upper low slowly drifts onshore Thursday and Friday will
continue to see rounds of showers and thunderstorms as shortwaves
continue to move through the area, but would not expect any severe
storms with this activity as both instability and shear will be
quite a bit weaker. Most of the convection likely centered over
the mountains as well.

With the low moving overhead, expect the cooler weather to
continue with highs in the 60s and 70s and lows in the upper 30s
to lower 50s.

.LONG TERM...Friday night through Wednesday. One part of the upper
low will move east Friday night, but an overall trough remains
draped back across Washington and western Oregon. The trough
elongates on Saturday with some moisture and instability along the
Cascades and northeast Oregon.  Model in fair agreement with this
trough breaking off into a cut off low that just kinds of drifts
offshore through about Tuesday.  With the southwest flow around the
low, there may be some moisture advected into the region at times.
By Wednesday, the models disagree with the GFS having a ridge
building in, while EC keeps a closed low over area. EC has been a
little more consistent in keeping closed low, but confidence is low
in either solution at this time. Temperatures should be warming as
overall pattern show height rising through the period. 93

&&

.AVIATION...00z Tafs. Scattered showers and isolated
thunderstorms are possible across the area through the evening,
with strong to severe thunderstorms possible over the Blue
Mountains and in and around KPDT and KALW from about through 04z.
Overall VFR conditions are expected today. Any TSRA that impact a
particular TAF site could bring locally MVFR conditions and strong
gusty winds. Outside of any thunderstorms, winds will generally
be around 10 kt with gusts to 15kts, Overnight showers will be
decreasing leaving some mid and high clouds. Another round of
showers and thunderstorms are expected Thursday afternoon. 93

&&

.FIRE WEATHER...Multiple rounds of showers and thunderstorms this
afternoon and evening. Red Flag warnings have been issued for
abundant lightning in fine fuels across the lower elevations of
Oregon and Washington. While storms are expected to be wet they
will also be quite fast moving limiting time to extinguish any new
starts. Gusty and erratic winds outside the heavier precipitation
cores will allow for a conditional threat of fast spreading grass
fires this evening. The most significant lighting density is
expected to occur in the higher elevations of the Blue Mountains
where heavy fuels are not yet dry enough to qualify for Red Flag
warnings. More thunderstorms expected tomorrow and Friday, but
areal coverage decreases each day with lightning mainly centered
over the mountains. Cooler weather and generally light winds
outside of thunderstorms expected to continue through Friday
before a general warming and drying trend for the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  51  71  48  72 /  70  30  30  10
ALW  54  74  51  75 /  80  20  30  10
PSC  56  77  54  77 /  70  20  10  10
YKM  52  73  50  73 /  60  30  20  30
HRI  54  75  53  77 /  80  20  20  10
ELN  51  67  48  67 /  70  60  30  40
RDM  41  64  40  68 /  80  50  40  20
LGD  48  65  46  68 /  70  70  40  30
GCD  45  64  44  69 /  60  60  30  20
DLS  53  68  53  71 /  50  30  20  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until midnight PDT tonight for ORZ610-639>641.

WA...Red Flag Warning until midnight PDT tonight for WAZ639-641-675.

&&

84/93/93

In the hours before

Local storm report, Jun 26, 2:24 PM PST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
324 PM PDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             6 SSW ANTELOPE          44.83N 120.77W
06/26/2019  E0.88 INCH       WASCO              OR   CO-OP OBSERVER

            HAIL AND HEAVY RAINFALL OF 0.62 INCHES.

&&

MAUSTIN
Special weather statement, Jun 26, 2:56 PM PST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pendleton OR
356 PM PDT Wed Jun 26 2019

ORZ508-510-262330-
Foothills of the Southern Blue Mountains of Oregon OR-
North Central Oregon OR-
356 PM PDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILLIAM AND
SOUTHEASTERN SHERMAN COUNTIES UNTIL 430 PM PDT...

At 354 PM PDT, Doppler radar was tracking a strong thunderstorm near
Condon, moving northeast at 40 mph. It will pass over Condon around
430 PM.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Condon and Mayville.

A Severe Thunderstorm Watch remains in effect until 800 PM PDT for
north central and northeastern Oregon.

LAT...LON 4558 12049 4516 11989 4515 11995 4519 11998
      4518 12005 4515 12004 4511 12010 4509 12010
      4510 12014 4509 12016 4505 12015 4501 12025
      4515 12065
TIME...MOT...LOC 2254Z 210DEG 33KT 4523 12033

JS
Local storm report, Jun 26, 3:35 PM PST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
435 PM PDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 NNW CONDON            45.24N 120.19W
06/26/2019  E0.50 INCH       GILLIAM            OR   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

MAUSTIN
Local storm report, Jun 26, 3:36 PM PST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
436 PM PDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 SW CONDON             45.23N 120.20W
06/26/2019  E0.88 INCH       GILLIAM            OR   AMATEUR RADIO

            TIME ESTIMATED FROM RADAR.

&&

MAUSTIN
Local storm report, Jun 26, 3:45 PM PST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
445 PM PDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             SSW CONDON              45.23N 120.19W
06/26/2019  E0.50 INCH       GILLIAM            OR   TRAINED SPOTTER

            HEAVY RAIN AND DIME SIZED HAIL LASTED FOR ABOUT 10
            MINUTES.

0430 PM     HAIL             SE CONDON               45.23N 120.18W
06/26/2019  E0.25 INCH       GILLIAM            OR   TRAINED SPOTTER

            HEAVY RAIN, PEA SIZED HAIL UP TO 2 INCHES DEEP.

0430 PM     HAIL             3 E CONDON              45.24N 120.12W
06/26/2019  E0.25 INCH       GILLIAM            OR   TRAINED SPOTTER

            PEA SIZED HAIL.

&&

AA
Special weather statement, Jun 26, 4:06 PM PST, 9 minutes before
Special Weather Statement
National Weather Service Pendleton OR
506 PM PDT Wed Jun 26 2019

ORZ044-508-270045-
Foothills of the Southern Blue Mountains of Oregon OR-
Lower Columbia Basin of Oregon OR-
506 PM PDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORROW COUNTY UNTIL
545 PM PDT...

At 506 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ione, or 19 miles northeast of Condon, moving northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ione, Lexington and Cecil.

A Severe Thunderstorm Watch remains in effect until 800 PM PDT for
north central and northeastern Oregon.

LAT...LON 4538 11983 4545 11994 4562 12001 4578 11966
      4543 11945
TIME...MOT...LOC 0006Z 235DEG 37KT 4546 11995

DS

The radar

The Pendleton radar (KPDT), 144 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Klickitat

When
June 26, 4:15 PM PST to 4:20 PM PST
Where
Klickitat County, 0.96 mi W of Brooks Mem St Pk
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
45.950, -120.670

Nickel size hail was reported at Brooks Memorial Park.

Thunderstorm Wind, Benton

When
June 26, 5:45 PM PST
Where
Benton County, 4.49 mi ENE of Hanford
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.640, -119.730

A mesonet station at the Hanford Site reported a gust to 62 mph near the Vernita Bridge.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823391, 823392.